You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

A Case of Ventricular Tachycardia Related to Caffeine Pretreatment

Cua, William L. MD; Pease Campbell, Jessica A. MD†; Stewart, Jonathan T. MD*†

Journal of ECT:
doi: 10.1097/YCT.0b013e318178d969
Case Reports
Abstract

Suboptimal seizure duration is commonly encountered in electroconvulsive therapy practice, especially in older patients with higher seizure thresholds. Intravenous caffeine is commonly used to improve seizure duration and quality in such patients and is generally well tolerated aside from occasional reports of relatively benign ventricular ectopy. We describe a patient with no previous history of cardiac disease or arrhythmia who developed sustained bigeminy and 2 brief runs of ventricular tachycardia after caffeine administration. Although intravenous caffeine is generally well tolerated, the clinician should be aware of the potential for unpredictable and serious ventricular arrhythmias.

Author Information

From the *Bay Pines VA Medical Center; and †University of South Florida College of Medicine, Bay Pines, Florida.

Received for publication April 1, 2008; accepted April 3, 2008.

Reprints: Jonathan T. Stewart, MD, Geropsychiatry Section (116G), VA Medical Center, Bay Pines FL 33744 (e-mail: jonathan.stewart@med.va.gov).

© 2009 Lippincott Williams & Wilkins, Inc.